I’ve been thinking about this project for just under a year.
I’d been thinking about writing a blog about my experience with Bipolar Disorder. I wanted to write about how I think, and feel, and how I deal with Bipolar Disorder. I wanted to share practical advice about what I do that really makes a difference for me, and I hoped that it might help someone who was looking for a way back to stability, someone who might be without hope that it could ever be achieved.
But I couldn’t think of a way in. I didn’t know what to write. I didn’t know how much to share, where I should draw the line or whether it actually mattered. And then the development of some scary side-effects spurred me to reduce the dose of my medication. 400mg Quetiapine Fumarate (aka Seroquel). There was no information about what to expect. What would happen if I took it too fast? How fast was too fast? Were there going to be any side effects? And if there were, what kind of side effects would they be? Would I feel nauseous? Would I throw up? Would the side effects impact on my ability to function in life?
There were no answers.
This blog is my answer to those questions…mixed in with some practical tips to staying well, reminiscence about my life and the role Bipolar Disorder has played in it.
Reducing my medication was something I had discussed just prior to Christmas with my psychiatrist, when I visited my hometown. We had agreed I had been well enough recently to start doing this but that it must be done very, very slowly over a long period of time. It was decided I would reduce the dose to a certain level prior to winter and hold it stable over this period. Winter is most often a time of depression for me and so we wanted to hold the medication stable so that if it occurred, we would know it was not a result of the medication reduction. I decided to do this after the New Year when my high-risk time for mania (i.e. Christmas) was over. Unfortunately, several alcohol fuelled nights later and the onset of a viral infection a mixed mood had well and truly set in and did not recede until mid-January.
Even after my mood was stable again, I was too scared to reduce my medication. In some ways I held Quetiapine responsible for saving my life. I was worried if I took it away, everything I had worked so hard to achieve would be destroyed.
But in the New Year, after I had returned to work, I started feeling a strange buzzing sensation in two of my fingers, followed by the abnormal movement of those two fingers. Later, these movements occurred in my toes and then my entire arms and legs, and later my face.
At first, I figured it was nothing. But it kept getting worse, and I was scared. I thought it was Tardive Dyskinesia. I saw a psychiatrist who believed it could be the onset of TD and advised me it would be best if I began reducing the dose of my medication (I was on 400mg at this point).
It has been three months, since then and I am currently on 312.5mg. Over the past three months, there have been many changes in my symptoms and side effects, and there have been some improvements too. I plan to share all that with you.
The best news: I don’t appear to have TD and it is believed I only suffer from extrapyramidal symptoms – inconsequential in comparison.